![if !IE]> <![endif]>
Diarrhea is a frequent side effect of antimicrobic treatment. In C. dif cile – caused diar-rhea, the onset is usually 5 to 10 days into the antibiotic treatment, but the range is from the rst day to weeks after cessation. The diarrhea may be mild and watery or bloody and accompanied by abdominal cramping, leukocytosis, and fever. In PMC, it progresses to a severe, occasionally lethal inflammation of the colon that can be demonstrated by endo-scopic examination.
Although selective media have been developed for isolation of C. dif cile , direct detec-tion of toxins in the stool has largely replaced culture for diagnostic purposes. C. dif cile is the only pathogen for which detection of its toxin has become routine. The standard toxin assay requires demonstration and neutralization of cytopathic effect in cell culture. Newer enzyme immunoassays, which demonstrate toxin A and/or B in stool, are slightly less sensitive but less expensive and thus more widely available. False-positive results (toxins found but not associated with disease) may occur, particularly among infants.
Discontinuing the implicated antimicrobic usually results in the resolution of clinical symp-toms. If patients are severely ill or fail to respond to drug withdrawal, they should receive metronidazole or vancomycin administered orally. The poor absorption of vancomycin is an advantage in this situation, but its use is now being restricted due to concern about its role in selecting resistant enterococci and other organisms. C. dif cile is susceptible to the peni-cillins and cephalosporins in vitro, but they are ineffective because of access in the intestinal lumen and the hazard of destruction by β-lactamases produced by other bacteria. Relapses or reinfections requiring retreatment occur in as many as 20% of patients.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.